Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 146, NWS New Orleans, LA

September 13, 2003Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Sep 13, 2003, 1:26 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2003, 1:26 PM CDT (18:26 UTC)
Expired
Sep 13, 2003, 2:00 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 131826
SVRNEW
LAC105-131900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
125 PM CDT SAT SEP 13 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...HAMMOND...AMITE

* UNTIL 200 PM CDT

* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM INDEPENDENCE TO 7 MILES SOUTHWEST
  OF PONCHATOULA...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   INDEPENDENCE AT 130 PM CDT
   PONCHATOULA...HAMMOND AT 135 PM CDT
   AMITE...ROSELAND AT 140 PM CDT
   WILMER...ROBERT AT 200 PM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3039 9051 3047 9056 3087 9053 3088 9031
          3063 9029 3052 9025 3035 9045

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:30 AM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Sep 13, 4:30 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
430 AM CDT SAT SEP 13 2003

LATEST SURFACE ANALYSIS CONTINUE TO SHOW A RIDGE OF HIGH PRESSURE
RETREATING EAST. IN ADDITION...A SURFACE LOW WAS LOCATED OVER NORTH
CENTRAL OKLAHOMA WITH A WEAKENING BOUNDARY SOUTH TO NORTHEAST TEXAS
TO THE HILL COUNTRY. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL LOW
OVER NORTH CENTRAL TEXAS. PRECIPITABLE WATER PLOTS DISPLAYED GREATER
THAN 1.9 INCHES OVER LOUISIANA...MISSISSIPPI AND ARKANSAS....LESS
THAN 1 INCH OVER ALABAMA AND SOUTH CENTRAL TEXAS.

TIMING WILL BE ESSENTIAL IN FORECASTING THE RAIN CHANCES TODAY.
SHORT RANGE MODELS INITIALIZED WELL WITH MOISTURE FIELDS.  MID LAYER
MOISTURE ASSOCIATED WITH THE UPPER LEVEL LOW AND MAINLY OVER
ARKANSAS...LOUISIANA AND MISSISSIPPI WILL SLIDE EAST TODAY.
ASSOCIATED VORT LOBE OVER EAST TEXAS WILL HELP FIRE STORMS EARLY.
WILL CONTINUE LIKELY POPS FOR TODAY FROM WEST TO EAST. PRECIPITABLE
WATER VALUES DROP BELOW 1.5 INCHES OVER FORECAST AREA OVER LAND BY
12Z SUN. THE MAIN COLD FRONT...EXTENDING FROM MINNESOTA TO EASTERN
NEBRASKA TO SOUTHWEST KANSAS...WILL PUSH SOUTH TO THE LOUISIANA
COAST BY SUNDAY EVENING. ASSOCIATED SHORT WAVE AND VORT MAX WILL
HAVE LITTLE MID LAYER MOISTURE TO WORK WITH. ISOLATED SHOWERS ARE
POSSIBLE AS MEAN RH FROM 1000 TO 850MB WILL REMAIN ABOVE 70 PERCENT
UNTIL THE FRONTAL PASSAGE SUNDAY EVENING. DRY FORECAST UNTIL THE END
OF THE WEEK. THICKNESS VALUES FROM 1000 TO 700MB OFF OF GFS DROP TO
NEAR 3000M TUESDAY THROUGH WEDNESDAY...THIS SUPPORT LOWS IN THE
UPPER 50S/LOWER 60S FOR NORTH ZONES. SOURCE OF THE HIGH IS OVER THE
PACIFIC...SO WILL GO LOWER 60S FOR NORTH ZONES AND UPPER 60S FOR
SOUTH ZONES. ANOTHER FRONTAL BOUNDARY EARLY FRIDAY...WILL CONTINUE
POPS FOR THU AND FRI.

HERE ARE SOME NUMBERS TO PONDER...

MCB TE 085/069 088/065 085 186-1
    BUBBE 063/087 062/086 064/088 066/086 066 00000012-2-
BTR TE 086/071 088/067 085 186-1
    BUBBE 066/087 064/086 066/088 068/086 068 00000012-2-
MSY TE 087/074 088/074 085 186-1
    BUBBE 069/087 068/087 070/088 074/086 074 00000012-2-
GPT TE 086/072 087/070 085 18631
    BUBBE 068/087 066/085 067/087 068/086 068 00000012-2-

.NEW...NONE
LA...NONE.
MS...NONE.

18
Hazardous weather outlook, Sep 13, 11:15 AM CDT, 2 hours 11 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT SAT SEP 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST LOUISIANA...AND EXTREME SOUTH MISSISSIPPI DURING
THE AFTERNOON AS A UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.
DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS....A THREAT OF LOCALLY
HEAVY RAIN WILL BE POSSIBLE. RAINFALL NEAR 1 INCH WILL BE COMMON
WITH A FEW AREAS RECEIVING UP TO 3 INCHES THROUGH EARLY THIS
EVENING. IN ADDITION...GUSTY WINDS UP TO 40 MILES AN HOUR AND
FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THE STRONGER STORMS
THROUGH THIS EVENING. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH
DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A DRIER AIRMASS WILL SPREAD INTO THE AREA ON SUNDAY AND EARLY NEXT
WEEK. ONLY ISOLATED THUNDERTSORMS ARE EXPECTED SUNDAY. NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:57 PM CDTSpecial Marine WarningLIX63 min
Sep 13, 1:57 PM CDTSpecial Marine WarningLIX63 min
Sep 13, 4:11 PM CDTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.